Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 10, 2017, 3:16 PM CDT for Cowley County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 3:16 PM CDT (20:16 UTC)
- Expired
- May 10, 2017, 3:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
County Cowley County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted.
917
WWUS83 KICT 102016
SPSICT
Special Weather Statement
National Weather Service Wichita KS
316 PM CDT WED MAY 10 2017
KSZ093-102045-
Cowley KS-
316 PM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Cowley County in south central Kansas...
* Until 345 PM CDT
* At 314 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm just west of Hardy, or 11 miles
southeast of Arkansas City...moving northeast at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Dexter and Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3728 9684 3725 9653 3713 9652 3700 9663
3700 9700
TIME...MOT...LOC 2015Z 215DEG 35KT 3696 9689
$$
DARMOFALWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 10, 2:30 PM CDT, 46 minutes earlier.
Area forecast discussion, May 10, 2:30 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 230 PM CDT Wed May 10 2017 .MESOSCALE DISCUSSION... Issued at 230 PM CDT Wed May 10 2017 At early afternoon, elevated convection continued to develop north of a remnant mesoscale outflow boundary across Oklahoma, affecting south central Kansas. Meanwhile, convection with stronger updrafts were also developing from north central into northeast Oklahoma, and may become quasi-surface based later this afternoon as they move across the Kansas state line from the turnpike area into southeast Kansas where ML CAPE values approach 2000 j/kg near peak heating. This looks to be the near term area of concern for a few severe storms where deep layer bulk shear of 55 to 60 kts resides. Otherwise, the previous upstream convection has muted destabilization and/or pushed it west and delayed any stronger surface based development until sometime early this evening. Gradual destabilization is also expected along the cold front sagging south into central Kansas this evening. So chances for strong to severe storms look to develop further to the north and west and perhaps affect central Kansas later in the evening. Locally heavy rainfall and minor lowland flooding will remain a concern area-wide through tonight. Large hail and damaging winds will remain the primary hazards late this afternoon and evening across the entire area. KED && .SHORT TERM...(Today through Friday night) Issued at 232 AM CDT Wed May 10 2017 Could see a few showers/storms develop this morning across southern Kansas where decent moisture transport is occurring before daybreak. Current satellite water vapor imagery shows an embedded short wave rounding the base of the main upper level low pressure center. Models show this embedded wave ejecting from the Texas panhandle and reaching central Kansas late this afternoon. Expecting storms to develop ahead of this PV wave due too upper forcing. Meanwhile additional storms should develop along the frontal boundary for locations generally north of I-70 in the afternoon, as low convergence/daytime heating increases. Storm coverage associated with the upper wave looks to be more scattered in nature, however coverage should be more numerous along the surface front as convergence increases into the evening hours. Strong/Severe storms are likely with favorable shear/instability combination. The upper low will move slowly eastward during the day on Thursday along the KS/OK border with a surface front sinking southward across Kansas. We still see a Thursday afternoon window for strong/severe storm potential across southeast Kansas, as instability increases along with decent wind shear aloft. Precipitation will linger behind the front and gradually diminish shift eastward into Missouri by late Thursday night. A pleasant weather day looks to be in store for the region on Friday as surface high pressure builds over the Heartland. .LONG TERM...(Saturday through Tuesday) Issued at 232 AM CDT Wed May 10 2017 Confidence remains high for dry and warmer temperatures to prevail this weekend as upper level ridge builds across the central plains. Long range models continue to show next chance for storms to affect mainly central Kansas for early next week, as a upper level wave moves from the Rockies into northwest Kansas/Nebraska on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1228 PM CDT Wed May 10 2017 Scattered strong to severe convection will be possible ahead of a southward sagging cold front this afternoon through tonight. Expect reduced visibilities and ceilings in and near convection into the IFR category. Post-frontal MVFR/IFR stratus is also expected later tonight into Thursday morning across the area. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 72 51 72 / 70 50 30 10 Hutchinson 58 68 49 72 / 50 50 20 0 Newton 58 68 49 71 / 60 50 30 0 ElDorado 60 72 51 72 / 70 50 40 10 Winfield-KWLD 61 76 53 73 / 70 50 40 10 Russell 55 63 45 73 / 70 60 20 0 Great Bend 55 64 46 73 / 70 50 20 0 Salina 59 66 48 73 / 70 50 20 0 McPherson 58 66 48 72 / 60 50 30 0 Coffeyville 63 77 55 73 / 40 60 50 10 Chanute 63 75 54 72 / 40 50 50 10 Iola 62 74 53 72 / 50 50 50 10 Parsons-KPPF 63 76 55 73 / 40 60 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && MESOSCALE...KED SHORT TERM...CDJ LONG TERM...CDJ AVIATION...KED
Hazardous weather outlook, May 10, 12:37 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1237 PM CDT Wed May 10 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111745- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1237 PM CDT Wed May 10 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon across south central and southeast Kansas. The risk for strong to severe storms will overspread the entire area, including central Kansas by this evening. The main hazards will be large hail from quarter size up to golf-ball size and damaging wind gusts from 60 to 70 mph. Torrential rainfall rates could also lead to minor low-land flooding as well this afternoon into early tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe storms will remain possible on Thursday afternoon across southeast Kansas. Chances for thunderstorms will return to the forecast early next week. While the risk for organized severe weather appears low at this time, a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 10, 11:28 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
1128 AM CDT WED MAY 10 2017
KSZ069-070-101715-
Butler KS-Greenwood KS-
1128 AM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Butler County in south central Kansas...
Greenwood County in southeastern Kansas...
* Until 1215 PM CDT
* At 1126 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from El Dorado
to 8 miles northeast of Leon to near Latham...and moving northeast
at 70 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
El Dorado, Eureka, Madison, Hamilton, Severy, Fall River, Latham,
Rosalia, Cassoday, Climax, Virgil, Eureka City Lake, El Dorado
State Park, Thrall, Eureka Airport, Fall River State Park, El
Dorado Airport, Beaumont, El Dorado Lake and Fall River Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are not expected to become severe.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3748 9677 3770 9672 3783 9702 3808 9677
3808 9636 3817 9635 3817 9596 3761 9597
3761 9652 3748 9653
TIME...MOT...LOC 1628Z 235DEG 59KT 3784 9687 3774 9665 3754 9659
KETCHAMSpecial weather statement, May 10, 12:16 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Wichita KS
1216 PM CDT WED MAY 10 2017
KSZ096-101800-
Neosho KS-
1216 PM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Neosho County in southeastern Kansas...
* Until 100 PM CDT
* At 1214 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Galesburg, or 9 miles northwest
of Parsons...moving northeast at 35 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Erie, St. Paul, Galesburg, Lake Parsons and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3739 9509 3739 9550 3752 9544 3760 9532
3768 9509
TIME...MOT...LOC 1716Z 241DEG 29KT 3744 9537
KETCHAMSpecial weather statement, May 10, 1:05 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
105 PM CDT WED MAY 10 2017
KSZ092-093-101845-
Cowley KS-Sumner KS-
105 PM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Cowley County in south central Kansas...
Southern Sumner County in south central Kansas...
* Until 145 PM CDT
* At 104 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Renfrow, or 8 miles south of
Caldwell...moving northeast at 55 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Arkansas City, Winfield, Wellington, Caldwell, Oxford, Udall,
Burden, South Haven, Atlanta, Geuda Springs, Mayfield, Hunnewell,
Perth, Maple City, Winfield City Lake, Strother Field Airport and
Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3700 9770 3718 9775 3743 9715 3745 9674
3700 9674
TIME...MOT...LOC 1805Z 240DEG 49KT 3691 9760
KETCHAMSpecial weather statement, May 10, 1:07 PM CDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Wichita KS 107 PM CDT WED MAY 10 2017 KSZ091-101845- Harper KS- 107 PM CDT WED MAY 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Harper County in south central Kansas... * Until 145 PM CDT * At 104 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Manchester, or 9 miles south of Anthony...moving northeast at 55 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Bluff City, Danville and Freeport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3700 9817 3713 9824 3737 9781 3700 9780 TIME...MOT...LOC 1807Z 228DEG 50KT 3702 9804 KETCHAM
Special weather statement, May 10, 2:38 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Wichita KS 238 PM CDT WED MAY 10 2017 KSZ091-092-102015- Harper KS-Sumner KS- 238 PM CDT WED MAY 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Harper County in south central Kansas... West central Sumner County in south central Kansas... * Until 315 PM CDT * At 236 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Manchester, or 13 miles south of Anthony...moving northeast at 60 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Bluff City and Freeport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3723 9802 3723 9758 3700 9780 3700 9811 TIME...MOT...LOC 1938Z 211DEG 56KT 3696 9799 DARMOFAL
Special weather statement, May 10, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
316 PM CDT WED MAY 10 2017
KSZ093-102045-
Cowley KS-
316 PM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Cowley County in south central Kansas...
* Until 345 PM CDT
* At 314 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm just west of Hardy, or 11 miles
southeast of Arkansas City...moving northeast at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Dexter and Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3728 9684 3725 9653 3713 9652 3700 9663
3700 9700
TIME...MOT...LOC 2015Z 215DEG 35KT 3696 9689
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:28 AM CDT | Special Weather Statement | ICT | Harper | 47 min |
| May 10, 10:04 AM CDT | Special Weather Statement | ICT | Sumner | 56 min |
| May 10, 10:49 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 41 min |
| May 10, 11:00 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 2 hr |
| May 10, 11:06 AM CDT | Special Weather Statement | ICT | Cowley | 39 min |
| May 10, 11:28 AM CDT | Special Weather Statement | ICT | Butler, Greenwood | 47 min |
| May 10, 12:16 PM CDT | Special Weather Statement | ICT | Neosho | 44 min |
| May 10, 1:05 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 40 min |
| May 10, 1:07 PM CDT | Special Weather Statement | ICT | Harper | 38 min |
| May 10, 2:38 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| May 10, 3:24 PM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| May 10, 3:51 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| May 10, 4:02 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| May 10, 4:17 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| May 10, 5:00 PM CDT | Special Weather Statement | ICT | Chautauqua | 30 min |
| May 10, 5:21 PM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 4 hr |
| May 10, 5:28 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 47 min |
| May 10, 5:51 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 24 min |
| May 10, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 26 min |
| May 10, 6:17 PM CDT | Special Weather Statement | ICT | Montgomery | 28 min |
| May 10, 6:41 PM CDT | Special Weather Statement | ICT | Neosho | 34 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.